Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 92, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 20, 1997, 2:44 PM EDT for Madison County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 2:44 PM EDT (18:44 UTC)
- Expired
- Jun 20, 1997, 3:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Madison County, NC
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:40 PM EDT | Hail 0.75 | Hot Spgs, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 201845 RRA SVRGSP NCC115-201945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 244 PM EDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...MADISON COUNTY AT 244 PM...WEATHER SERVICE RADAR INDICATED A NEARLY STATIONARY SEVERE THUNDERSTORM NEAR THE LUCK AND TRUST VICINTY. VERY HEAVY RAIN AND LARGE HAIL IS LIKELY WITH THIS STORM AS IT SLOWLY DRIFTS TO THE NORTH AND NORTHWEST. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 20, 2:19 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 218 PM EDT FRI JUN 20 1997 CAE...RAH & FFC: CHANCE OF MAINLY AFTN AND EVENING SHRA & TSRA SAT & SUN. PERSISTENT WEAK UPPER LEVEL SYSTEM WITH ASSOCIATED COOL POOL PROGRESSING VERY SLOWLY EAST ACROSS GEORGIA. THIS SHOULD MOVE INTO THE WESTERN CAROLINAS TONIGHT AND SLOWLY LIFT NORTHEAST ON SATURDAY. NGM LIFTS IT NE A BIT QUICKER...BUT ETA HOLDS IT BACK IN EXTREME WRN NC A WHILE LONGER. UPPER LEVEL CIRCULATION WAS CENTERED OVER NRN GA AND WEAK 300 MB DIVERGENCE WAS INDICATED OVER THE MTNS SUPPORTING CONVECTION THERE. GRIDDED DATA SHOWS WEAK OMEGA LIFT LATE TONIGHT AND SOME LOW LEVEL LIFT SAT AFTN. SOME LOW LEVEL MOISTURE INDICATED THROUGH THE PERIOD. AVN CENTERS THE WEAK 500 MB TROUGH OVER THE CAROLINAS LATE SUNDAY. LOW POPS LOOKS GOOD EARLY HALF OF WEEKEND POSSIBLY INCREASING A TAD LATE WEEKEND. MORE CLOUD COVER MAY LIMIT TEMPERATURE GAINS SAT/SUN. WITH LIGHT WIND FIELDS...CONVECTION WILL BE SLOW MOVING RESULTING IN VERY HEAVY RAINFALL IN A FEW LOCATIONS. AVL 61/85/62/86 3323 CLT 70/91/70/90 2323 GSP 68/90/67/90 2324 DEO
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:42 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 63 min |
| Jun 20, 7:44 PM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.